Moving to Interferon

My husband is about to switch to interferon from hydroxy. I see all the info here on side effects which is a worry as life has felt quite stable for the last couple of years. Does anyone have more positive experiences with interferon and not had such severe side effects? Does it take over ones life? He works hard each day and likes to be active at weekends and it would be awful for him to be unable to do this. Do the side effects wear off after a few weeks?

Sorry it has been so tough for so many of you.



4 Replies

  • Hi Daws,

    I am on interferon for the last 11 years continuously. I have ET and am on 6 miu 3 times a week. I am 35 now, but when I first started interferon i was 20, and for a few years I was on hydroxy for a while then on interferon then back on hydroxy until I had problems with liver and spleen and then moved to interferon for good.

    Side effect everyone experienced are flu-like symptoms, so you have the flu without actually having the flu. Good thing about it is that you take pill of paracetamol and those symptoms are gone, so it is good to take paracetamol around the time of injecting so it kicks in at the same time as interferon. If you feel flu-like symptoms coming back, take another paracetamol and so on. Flu-like symptoms resolve in one to two weeks of using interferon, when your body gets used to it.

    Some people experience hair loss, I can say my hair falls out a bit more but it fell out even more when I was on Hydroxy so I don't see it as a problem.

    Other side effect listed is excessive sweating and that is what bothers me the most, because I sweat out of every pore in my body. In the summer I look like someone poured a bucket of water over me. And I can't do anything about it.

    Maybe I'm more tired than I would be if I wasn't on interferon, but we will never know that. I remember being constantly tired while on Hydroxy also.

    I take multivitamins and royal jelly to boost immunity and prevent tiredness, but I still sometimes get sinus infections or get tired. But then I try to rest more. But one way or the other I don't let the disease or interferon take over my life.

    I don't want to give up interferon because it prevents fibrosis of the bone marrow and that is what I fear more than any side effect.

    It is hard to make right decision when even our doctors have different opinions regarding treatments, as it seems in UK is Hydroxy first line treatment, in USA it is interferon, here in Croatia it depends of your age. We don't get pegylated interferon, but I hope one day we will and then I will have less or no side effects.

    I don't know if I answered your questions, if not, feel free to ask anything else that interests you, I will do my best to help.

    Best regards to you and your husband and greetings from Croatia.


  • Thanks so much for this. Really helpful.

  • Hi Daws.

    I started on Interferon last November and was terrified of the side effects. I took it in the evening, (still do) with 2 paracetamol and waited for the flu symptoms and all the other awful things that I expected to happen whilst clinging to the box of anti-sickness tablets that I had been given. I did not have a single one! I don't feel any different but my counts are great and I have gone from 3 jabs a week to 1. My hair is a little thinner and my PMT is awful, but that could be my age (48).

    I wish your husband all the best and hope he finds the interferon as easy as I have.

    Mel x

  • Thanks so much, Mel. Lovely to hear it is positive for you. x

You may also like...